Amelia Harvey
Amelia (169 of 344).jpg

Blog

Post-pill amenorrhea, adult acne, and unhappy hormones: coming off the Pill

In August 2013 I stopped taking the contraceptive pill. I’d been reading articles by Nat Kringoudis, learning about the possible health issues associated with pill use (susceptibility to blood clots is one example), and I’d started to see that the companies who test, create, and sell medications (to doctors and to the general public) are far more interested in making money than creating health. I also had the general feeling that my body needed a break. I avoid chemicals and hormones in the food I eat and products I use yet I was popping a little pill full chemicals and hormones every day! Taking the pill had totally stopped making sense for me.

I had been taking the pill for about 10 years. I went on it to help with the heavy periods that I experienced as a teenager and I continued to use it as a contraceptive. Ten years on the pill meant 10 years without ovulating, and 10 years without a period (FYI: that bleed you have on the pill is a hormonal withdrawal bleed, not a period). When I think about it like that, it sounds crazy to put a natural process of my body on hold and for such a length of time. These days, however, it’s a pretty common sitch to be in for a lady in her mid twenties.

I knew I’d have to stop taking the pill at some stage –it would have to happen when I wanted to start a family. I decided to bite the bullet sooner rather than later and I haven’t looked back. Before kicking the pill to the curb I’d read plenty of (somewhat scary) articles about what can happen when stop taking it– from acne to amenorrhea (absence of periods) to painful periods, crazy PMS, hair loss, and weight fluctuations. I hoped my story would be different and my body somehow more resilient – I’m young and healthy and I make an effort to take really good care of myself.  It soon became apparent that it wasn’t going to as smooth a ride as I’d hoped – here’s what I’ve been faced with since saying adios to my Pill:

Irregularity

Five and a half months after going off the pill, I celebrated the arrival of my first (and very light) period. Yay! My second period came 45 days later, my third 32 days after that. “Great!” I thought – things were returning to normal. Not exactly – as I write this post, it has been 49 days since my last period.

Interestingly, my Traditional Chinese Medicine Doctor, Amy, explained that the last cycle going out of whack may be due to my recent trip to Bali – apparently the high levels of cosmic radiation you are exposed to when you travel internationally can throw your cycle out of kilter. There’s not a lot of research on this at present but I know I’m not the only one whose cycle seems to be thrown off by travel. Something to think about!

Skin troubles

My skin has gone a little (actually a lot) coco loco since coming off the pill. Adult acne has been my least favourite post-pill demon to wrestle with.

Roughly two months after taking my last pill, pimp daddies (aka. pimples/acne/zits) stated setting up camp all over my face and with a few making an appearance on my chest. From small raised bumps to painful under-the-skin pimples, to flaky dry patches, I’ve had the full VIP-access-all-areas adult acne experience.

I’ve tried eliminating dairy, gluten, and grains. I don’t eat refined sugar. I cut alcohol. I’ve tried drinking a teaspoon of apple cider vinegar in water every morning. I only use organic skin products. I eat fermented foods and drink bone broth.  I supplement with fish oil, a hair, skin and nails formula, and vitamin E. No change. Nada. The only things that have made a small yet noticeable difference in getting rid of those little buggers is my Chinese Herbs, essential oils (frankincense and melaluca essential oils have been my saviours! – I buy them here), and following personalised Ayurvedic eating recommendations.

Since my period returned, I can see that my skin gets worse when I ovulate and right before my period. It’s fairly obvious that this problem is hormonal and unlikely to clear up until I have had a few regular menstrual cycles (I’ve got my fingers and toes and eyes crossed for this happening soon!).

Being a health coach with acne can make me feel self conscious and hypocritical at times. Pimples don’t exactly create an impression of health and wellness. I have come to see that my bad skin comes with lessons – it has made me more accepting and understanding, less judgmental, more compassionate, and it has been a huge factor in my search for greater wellness and, surprisingly, spirituality. It’s hard to ignore something that stares back at your every time you look in the mirror!

Digestive problems

Despite a super healthy diet, I often feel bloated after I eat. It’s hard to say if this is due to the pill or not but worth mentioning all the same as I’ve seen plenty of articles about the negative effect the pill has on gut health. I’m working on healing my gut big time – lots of healthy foods, probiotics, and Chinese herbs. I’ve definitely seen an improvement since my early post-pill months.

Weight

Again, I won’t give going off the pill 100% credit for this one but since I’ve come off the pill, I have found it easier to lose and then maintain my weight. That’s a definite win in my books! I also noticed that I am able to build muscle definition more quickly with strength training – once I started looking I found a whole lot of research papers (like this one) that support this.

Lady Stuff

I’ve definitely experienced some boob shrinkage (doh!). In the spirit of full disclosure (my apologies if this is TMI) – while on the pill I was getting a case of mild thrush roughly every couple of months. Not fun at all. The pill has actually been linked with candida overgrowth and, for me, I can see a definite link – in the eight months since I’ve come off the pill, I haven’t had a single case. Oh yes, so stoked about that.

****

Going off the pill has been an eye opening experience. I’ve had moments of total fear that I have jeopardized my fertility. I’ve had moments of frustration that no matter what I do my skin doesn’t clear. There had even been a moment of total hilarity when an 81-year-old Balinese healer acted out the state of my ovaries by shutting his eyes and grabbing around in the dark. His impression of them in one year was wide-eyed and open armed which can only be a good thing. (When I mentioned the pill he shook his head vigorously and emphatically said, “poison!”). Overall I have felt super empowered that I have made a choice that allows my body to do what it naturally is meant to do. I so glad that I’m no longer silencing the signals it sends, signals that are now letting me know that things are a little out of whack.

I’ve come to trust that my I can help my body to heal itself and that, in time, my hormones and menstrual cycle will return to normal. Being a mum is something I look forward to so much – but certainly not for a few years. Throughout this journey, I have been so incredibly grateful that I have chosen to go off the pill and get my hormones healthy at a time when I’m not trying to conceive as well. I can only imagine the stress and emotional turmoil for couples in this situation.

Going off the pill is a very personal decision and the journey back to healthy hormones can be hard to navigate. I want to urge you to take the time to consider how the pill affects you and how much you know about the effects of taking it long term. Talk to your girlfriends and sisters – I was surprised by how many insights I found in chatting to my mates about this stuff.

If you’re attached, don’t be afraid to broach the topic with your partner. It’s just as important to discuss women’s health with the men in our lives – I found my boyfriend and male friends were more than willing to chat about the pill. Most of them told me they actually found the whole concept of the pill “a bit weird” which I thought was pretty interesting.

Supporting my clients through this journey is something I am so passionate about – you can arrange a free chat with me or comment below if you have any questions or you would like to share your story.

Amelia xx